What is ‘Scromiting’ Cannabis Hyperemesis Syndrome? ‘Scromiting’+CBDAugust 23, 2021 4:52 pm Categorised in: CBD Education, News And Legislation Leave your thoughts
Have you heard of this new term in the Cannabis community – ‘scromiting’ – and wondered what the heck people were talking about? We’re going to go over this relatively new phenomenon people are reporting, what it means for cannabis and CBD users, and more! Let’s dive into- what is ‘Scromiting’.
What is ‘Scromiting’- Weird Name, Weird Problem
‘Scromiting’ is the layman’s term for ‘Cannabinoid Hyperemesis Syndrome’ and comes from a mashup of the words ‘screaming’ and ‘vomiting’- we know, pleasant, right? It’s a phenomenon that’s been in research since around 2004. Cannabinoid Hyperemesis Syndrome, or Scromiting, is when someone experiences cycles of intense nausea & vomiting because of a history of cannabis use. A systematic review of the syndrome from 2016 states that symptoms tend to be intense nausea and stomach pains, with some patients taking frequent hot showers or baths to try to relieve symptoms.
Despite being a known phenomenon for a fairly long time, CHS is not well understood. Scientists believe it’s possible that the cannabis intake is somehow overstimulating receptors in the digestive system. There is not full understanding of how this occurs, and why it only happens to some people. It’s especially odd, as cannabis products are often used to help reduce vomiting in cancer patients.
What Causes ‘Scromiting’?
There are a few theories, though: Originally, the thought was that people who experience CHS are potentially very frequent cannabis users. It’s possible, some theorize, that prolonged exposure to high volumes of cannabinoids is what’s causing the reaction.
The second option has come into play more recently, as instances of ‘scromiting’ are on the rise. At play is the fact that new, high-THC strains of cannabis are more abundant on the market. Could that be what’s causing the issue? It’s possible that either natural or synthetic cannabinoid content is so high that it causes illness. Of course, both of these options could be to blame for the syndrome.
Personal Experience with CHS: WARNING- graphic descriptions ahead
In my life, there have been two times that I experienced relentless nausea and vomiting- once was when Norovirus passed around our small campus, and the second, I believe, was CHS, or ‘Scromiting’.
The two events happened in different years, but were distinctly similar except for a few key things-
- Both norovirus and ‘scromiting’ resulted in long, intense periods of nausea followed by brief spells of calm.
- During the nauseous periods with both norovirus and CHS there was a near-constant need to vomit, even when the stomach was empty, resulting in dry heaving.
- Norovirus did not stop on its own and I had to seek medical help.
- ‘Scromiting’ stopped naturally in less than 12 hrs. when the ‘high’ wore off from the cannabis I had consumed.
I can’t say for sure, but I believe the ‘scromiting’ was induced by unknowingly taking a synthetic cannabis product. No cannabis product I’ve ever taken before or since then has induced anything of the sort (thank goodness).
Until we learn more about ‘scromiting’ and why it happens, exercise caution when it comes to using cannabis products. A cannabis product that’s partially synthetic might not look any different than other cannabis products, much of the time. If you’ve used a cannabis product and begin feeling nauseous, stop using cannabis immediately. If you use cannabis products regularly, remember to give your body a break sometimes. That is a healthy way to ‘reset’ and hopefully avoid nausea.
CBD and ‘Scromiting’
As far as we know, CBD products probably don’t cause ‘scromiting’. That’s because of the extremely low Delta 9 THC content (below 0.3%). However, we aren’t medical professionals and everyone’s body is different, so do keep that in mind.